EconPapers    
Economics at your fingertips  
 

Optimal Time-Consistent Monetary, Fiscal and Debt Maturity Policy

Eric Leeper (), Campbell Leith () and Ding Liu ()

Journal of Monetary Economics, 2021, vol. 117, issue C, 600-617

Abstract: The textbook optimal policy response to an increase in government debt is simple—monetary policy should actively target inflation, and fiscal policy should smooth taxes while ensuring debt sustainability. Such policy prescriptions presuppose an ability to commit. Without that ability, the temptation to use inflation surprises to offset monopoly and tax distortions, as well as to reduce the real value of government debt, creates a state-dependent inflationary bias problem. High debt levels and short-term debt exacerbate the inflation bias. But this produces a debt stabilization bias because the policy maker wishes to deviate from the tax smoothing policies typically pursued under commitment, by returning government debt to steady-state. As a result, the response to shocks in New Keynesian models can be radically different, particularly when government debt levels are high and maturity short.

Keywords: New Keynesian Model; Government Debt; Monetary Policy; Fiscal Policy; Time Consistency Policy; Maturity Structure (search for similar items in EconPapers)
JEL-codes: E62 E63 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304393220300441
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Optimal Time-Consistent Monetary, Fiscal and Debt Maturity Policy (2019) Downloads
Working Paper: Optimal Time-Consistent Monetary, Fiscal and Debt Maturity Policy (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:moneco:v:117:y:2021:i:c:p:600-617

DOI: 10.1016/j.jmoneco.2020.03.015

Access Statistics for this article

Journal of Monetary Economics is currently edited by R. G. King and C. I. Plosser

More articles in Journal of Monetary Economics from Elsevier
Bibliographic data for series maintained by Nithya Sathishkumar ().

 
Page updated 2021-06-16
Handle: RePEc:eee:moneco:v:117:y:2021:i:c:p:600-617